Electronic Journal of Probability

Rigorous results for a population model with selection I: evolution of the fitness distribution

Jason Schweinsberg

Full-text: Open access


We consider a model of a population of fixed size $N$ undergoing selection. Each individual acquires beneficial mutations at rate $\mu _N$, and each beneficial mutation increases the individual’s fitness by $s_N$. Each individual dies at rate one, and when a death occurs, an individual is chosen with probability proportional to the individual’s fitness to give birth. Under certain conditions on the parameters $\mu _N$ and $s_N$, we obtain rigorous results for the rate at which mutations accumulate in the population and the distribution of the fitnesses of individuals in the population at a given time. Our results confirm predictions of Desai and Fisher (2007).

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 37, 94 pp.

Received: 28 January 2017
Accepted: 18 April 2017
First available in Project Euclid: 27 April 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J27: Continuous-time Markov processes on discrete state spaces
Secondary: 60J75: Jump processes 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 92D15: Problems related to evolution 92D25: Population dynamics (general)

population model selection rate of adaptation

Creative Commons Attribution 4.0 International License.


Schweinsberg, Jason. Rigorous results for a population model with selection I: evolution of the fitness distribution. Electron. J. Probab. 22 (2017), paper no. 37, 94 pp. doi:10.1214/17-EJP57. https://projecteuclid.org/euclid.ejp/1493258436

Export citation


  • [1] Athreya, K. B. and Ney, P. E.: Branching Processes. Springer-Verlag, Berlin, 1972. xi+287 pp.
  • [2] Beerenwinkel, N., Antal, T., Dingli, D., Traulsen, A., Kinzler, K. W., Velculescu, V. E., Vogelstein, B., and Nowak, M. A.: Genetic progression and the waiting time to cancer. PLoS Comput. Biol. 3, (2007), 2239–2246.
  • [3] Brunet, É., Rouzine, I. M., and Wilke, C. O.: The stochastic edge in adaptive evolution. Genetics 179, (2008), 603–620.
  • [4] Desai, M. M. and Fisher, D. S.: Beneficial mutation-selection balance and the effect of linkage on positive selection. Genetics 176, (2007), 1759–1798.
  • [5] Desai, M. M., Walczak, A. M., and Fisher, D. S.: Genetic diversity and the structure of genealogies in rapidly adapting populations. Genetics 193, (2013), 565–585.
  • [6] Durrett, R.: Probability Models for DNA Sequence Evolution. 2nd ed. Springer, New York, 2008. xii+431 pp.
  • [7] Durrett, R., Foo, J., Leder, K., Mayberry, J., and Michor, F.: Evolutionary dynamics of tumor progression with random fitness values. Theor. Popul. Biol. 78, (2010), 54–66.
  • [8] Durrett, R. and Mayberry, J.: Traveling waves of selective sweeps. Ann. Appl. Probab. 21, (2011), 699–744.
  • [9] Ethier, S. N. and Kurtz, T. G.: Markov Processes: Characterization and Convergence. Wiley, New York, 1986. x+534 pp.
  • [10] Feller, W.: On the integral equation of renewal theory. Ann. Math. Statist. 12, (1941). 243–267.
  • [11] Gerrish, P. J. and Lenski, R. E.: The fate of competing beneficial mutations in an asexual population. Genetica 102/103, (1998), 127–144.
  • [12] Gradshteyn, I. S. and Ryzhik, I. M.: Table of Integrals, Series, and Products. 7th ed. Elsevier/Academic Press, Amsterdam, 2007. xlviii+1171 pp.
  • [13] Karlin, S. and Taylor, H. M.: A First Course in Stochastic Processes. 2nd ed. Academic Press, New York-London, 1975. xvii+557 pp.
  • [14] Kelly, M.: Upper bound on the rate of adaptation in an asexual population. Ann. Appl. Probab. 23, (2013), 1377–1408.
  • [15] Kelly, M.: Lower bound on the rate of adaptation in an asexual population, arXiv:1508.04469
  • [16] Klebaner, F. C.: Introduction to Stochastic Calculus with Applications. 2nd ed. Imperial College Press, London, 2005. xiv+416 pp.
  • [17] Neher, R. A. and Hallatschek, O.: Genealogies of rapidly adapting populations. Proc. Natl. Acad. Sci. 110, (2013), 437–442.
  • [18] Park, S.-C. and Krug, J.: Clonal interference in large populations. Proc. Natl. Acad. Sci. 104, (2007), 18135–18140.
  • [19] Park, S.-C., Simon, D., and Krug, J.: The speed of evolution in large asexual populations. J. Stat. Phys. 138, (2010), 381–410.
  • [20] Rouzine, I. M., Brunet, É., and Wilke, C. O.: The traveling-wave approach to asexual evolution: Muller’s ratchet and speed of adaptation. Theor. Pop. Biol 73, (2008), 24–46.
  • [21] Rouzine, I. M., Wakeley, J., and Coffin, J. M.: The solitary wave of asexual evolution. Proc. Natl. Acad. Sci. 100, (2003), 587–592.
  • [22] Schweinsberg, J.: Rigorous results for a population model with selection II: genealogy of the population. Electron. J. Probab. 22, (2017), 1–54.
  • [23] Tsimring, L. S., Levine, H., and Kessler, D. A.: RNA virus evolution via a fitness-space model. Phys. Rev. Lett. 76, (1996), 4440–4443.
  • [24] Wilke, C. O.: The speed of adaptation in large asexual populations. Genetics, 167, (2004), 2045–2053.
  • [25] Yu, F., Etheridge, A., and Cuthbertson, C.: Asymptotic behavior of the rate of adaptation. Ann. Appl. Probab. 20, (2010), 978–1004.